Alert archive / Pennsylvania / Wind Advisories in 2020
Wind Advisory 6, NWS State College, PA
NWS State College, PA issued this wind advisory at Apr 10, 2020, 2:15 AM EDT for 9 counties in Pennsylvania. It took effect at Apr 10, 2020, 10:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2020, 2:15 AM EDT (06:15 UTC)
- In effect from
- Apr 10, 2020, 10:00 AM EDT
- Expired
- Apr 10, 2020, 7:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS State College, PA
Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, Schuylkill County, PA, York County, PA
The radar
The State College radar (KCCX), 125 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 6.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1936 m above ground
- 0-6 km bulk shear
- 97 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
656 WWUS71 KCTP 100615 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 215 AM EDT Fri Apr 10 2020 PAZ036-057-059-063>066-101815- /O.NEW.KCTP.WI.Y.0006.200410T1400Z-200410T2300Z/ /O.NEW.KCTP.FZ.A.0001.200411T0400Z-200411T1200Z/ Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- Including the cities of Chambersburg, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 215 AM EDT Fri Apr 10 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT THIS EVENING... ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... * WHAT...For the Wind Advisory, west winds 20 to 25 mph with gusts up to 50 mph are expected. For the Freeze Watch, sub- freezing temperatures as low as 32 are possible. * WHERE...Franklin, Dauphin, Lebanon, Cumberland, Adams, York and Lancaster Counties. * WHEN...For the Wind Advisory, from 10 AM this morning to 7 PM EDT this evening. For the Freeze Watch, from late tonight through Saturday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Freezing temperatures could kill crops and other sensitive vegetation. * ADDITIONAL DETAILS...Valley locations and sheltered areas will experience the coldest temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. Take protective measures as freezing temperatures could damage or kill tender plants and vegetation. Potted plants should be brought inside. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ PAZ056-058-101815- /O.NEW.KCTP.WI.Y.0006.200410T1400Z-200410T2300Z/ Perry-Schuylkill- Including the cities of Newport and Pottsville 215 AM EDT Fri Apr 10 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT THIS EVENING... * WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Perry and Schuylkill Counties. * WHEN...From 10 AM this morning to 7 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
1 follow-up statement
800 WWUS71 KCTP 101721 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 121 PM EDT Fri Apr 10 2020 PAZ036-057-059-063>066-111200- /O.UPG.KCTP.FZ.A.0001.200411T0400Z-200411T1200Z/ /O.NEW.KCTP.FZ.W.0001.200411T0400Z-200411T1200Z/ /O.CON.KCTP.WI.Y.0006.000000T0000Z-200410T2300Z/ Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- Including the cities of Chambersburg, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 121 PM EDT Fri Apr 10 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 30 degrees expected. For the Wind Advisory, northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Franklin, Dauphin, Lebanon, Cumberland, Adams, York and Lancaster Counties. * WHEN...For the Freeze Warning, from midnight tonight to 8 AM EDT Saturday. For the Wind Advisory, until 7 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. Take protective measures now as freezing temperatures will damage or kill tender plants and vegetation. Potted plants should be brought inside. && $$ PAZ056-058-102300- /O.CON.KCTP.WI.Y.0006.000000T0000Z-200410T2300Z/ Perry-Schuylkill- Including the cities of Newport and Pottsville 121 PM EDT Fri Apr 10 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Perry and Schuylkill Counties. * WHEN...Until 7 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Apr 10, 1:42 AM EDT, 33 minutes earlier.
Area forecast discussion, Apr 10, 1:42 AM EDT, 33 minutes before
Area Forecast Discussion National Weather Service State College PA 142 AM EDT Fri Apr 10 2020 .SYNOPSIS... Blustery and much colder weather is expected through late week. Expect temperatures to moderate and winds to subside for Easter weekend. Widespread soaking rainfall is likely early next week. && .NEAR TERM /THROUGH TODAY/... Scattered showers of rain and snow continue across central PA with some moderate to heavy and gusty showers persisting at this hour. Thunder snow and graupel occurred in Altoona within the last 30 minutes as a line of showers races across the South Central Mountains late this evening. Strong wind gusts are possible from these as they race through the Lower Susq. Mixed rain and snow has occurred throughout the central mountains with primary snow showers now occurring across the north and northwest. A light slushy accumulation was observed on some objects outside of the WFO in State College at Innovation Park. Light slushy accums will continue to occur with the heavier and more persistent snow showers overnight, with a few inches possible over the Northwest Mountains and generally less than an inch elsewhere. Steady to falling temperatures thanks to strong CAA will spell a mix and changeover rain/snow showers to snow showers over parts of the central ridges with snow showers across the higher elevations in the western Alleghenies. Min temps will drop below freezing from the NW and NC Mountains to the Laurel Highlands which will create locally icy spots after midnight. Road temps are currently running in the mid to upper 30s, but will drop to near freezing in some of these locations after midnight. && .SHORT TERM /TONIGHT/... An anomalous upper trough over the Grt Lks will pivot southeast across the region tonight into Friday morning. Deep cyclonic flow and cold air will produce periods of lake enhanced upslope snow/showers across the Allegheny Plateau with up to 2-3 inches likely on over the highest terrain. A mix of rain and snow showers is likely along the eastern slopes of the Alleghenies with little to no snow accumulation expected. Blustery winds may briefly subside a bit early tonight before ramping back up into Friday morning. Peak gusts should remain below advisory criteria. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Plenty of stratocu and 850 temps well below normal will translate to a very chilly Friday, with highs 15 to 20 degrees below average in most spots. Snow showers over the Alleghenies should taper off Friday PM, as the upper trough begins to lift out. The extended period begins cold as Canadian high pressures builds into the region Friday night, maintaining breezy conditions overnight that should prevent widespread frost from forming over the Lower Susq. High pressure crosses the area on Saturday with moderating temperatures (still below avg highs) and dry conditions. Temperatures continue trend warmer on Sunday with increasing clouds as high pressure slides off the East coast. Widespread rainfall expected to begin early next week with anomalous moisture flux spreading into central PA in advance of low pressure tracking northeast from the lower MS Valley. There is some potential for severe weather Monday, if the warm sector pushes into our area. Showers remain possible on Tuesday with secondary cold front crossing the Appalachians, followed by another shot of colder air for midweek. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... 06Z TAFS sent. The threat of damaging winds and storms now east of the area. The main thing now is bands of snow showers over the mountains. While the clouds and snow showers will linger past sunrise, the strong sun angle and falling dewpoints, will result in CIGS coming up some during the day. Expect winds to pick back up by 10 AM if not a bit sooner. Winds should weaken some by sunset or just after sunset. .Outlook... Sat...Low cigs psbl early then trending VFR. Sun...VFR early. Chance rain showers by aftn. Strong/gusty southerly winds psbl Sunday afternoon depending on track/development of sfc low forecast to move east from the Mississippi Valley. Mon...Reduced cigs/vsbys in widespread rain. Strong/gusty southerly winds continue turning westerly late in the period. Tue...Improving conditions with cigs/vis trending VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...DeVoir/Steinbugl SHORT TERM...Steinbugl LONG TERM...Jurewicz/RXR/Colbert AVIATION...Martin
Hazardous weather outlook, Apr 9, 10:46 PM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1046 PM EDT Thu Apr 9 2020 PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059- 063>066-110300- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin- Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin- Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 1046 PM EDT Thu Apr 9 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010-011-110300- Warren-McKean-Potter-Elk-Cameron- 1046 PM EDT Thu Apr 9 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. A light snow accumulation is likely tonight through Friday morning with up to 3 inches possible across the higher elevations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Snow showers Friday morning will taper off by Friday evening. Little to no additional accumulation is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 9, 9:12 PM EDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service State College PA
912 PM EDT Thu Apr 9 2020
PAZ024>026-028-034-100200-
Bedford PA-Blair PA-Cambria PA-Juniata PA-Huntingdon PA-
912 PM EDT Thu Apr 9 2020
...SPECIAL WEATHER STATEMENT FOR PARTS OF BEDFORD...HUNTINGDON...
BLAIR...AND CAMBRIA COUNTIES UNTIL 1000 PM EDT...
At 910 PM EDT, Doppler radar indicated heavy rain and snow showers
along a line extending from Altoona to Johnstown. Movement was east
at 55 mph.
Wind gusts 40 to 50 mph and dime size hail are possible.
Locations impacted include...
Altoona, Johnstown, Huntingdon, Hollidaysburg, Westmont, Belmont,
Portage, Roaring Spring, Geistown, Mount Union, Southmont,
Martinsburg, Lakemont, Cresson, Gallitzin, Claysburg, Vinco,
Williamsburg, Dale and Duncansville.
LAT...LON 4037 7899 4053 7839 4047 7785 4040 7791
4039 7787 4037 7786 4038 7779 4039 7774
4036 7785 4020 7845 4031 7903
TIME...MOT...LOC 0110Z 280DEG 47KT 4049 7837 4034 7893
ColbertSpecial weather statement, Apr 9, 10:56 PM EDT, 3 hours 19 minutes before
Special Weather Statement National Weather Service State College PA 1056 PM EDT Thu Apr 9 2020 PAZ004>006-010>012-017-018-024-025-033-034-037-041-042-101100- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Blair-Somerset-Bedford-Tioga- Northern Lycoming-Sullivan- 1056 PM EDT Thu Apr 9 2020 ...BE ALERT FOR LOCALLY ICY CONDITIONS OVERNIGHT... Scattered snow showers will continue overnight while air temperatures continue to slowly fall to the upper 20s to lower 30s by morning. Road surface temperatures running in the mid to upper 30s this evening may reach critical freezing temperatures after midnight, causing locally treacherous conditions due to black ice. Motorists are urged to use extreme caution. Roadways that appear wet may be icy, so reduce speed and practice safe winter driving skills overnight. DeVoir
Local storm report, Apr 10, 12:32 AM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1232 AM EDT FRI APR 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM TSTM WND DMG PLEASANT GROVE 39.73N 76.19W
04/09/2020 LANCASTER PA 911 CALL CENTER
SEVERAL TREES DOWN NEAR PLEASANT GROVE
&&
EVENT NUMBER CTP2000206
MARTINLocal storm report, Apr 10, 12:58 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1258 AM EDT FRI APR 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM NON-TSTM WND GST HARRISBURG INTERNATIONA 40.19N 76.76W
04/09/2020 M68 MPH DAUPHIN PA ASOS
&&
EVENT NUMBER CTP2000207
MARTINLocal storm report, Apr 10, 1:01 AM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
101 AM EDT FRI APR 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM NON-TSTM WND GST LANCASTER AIRPORT 40.12N 76.29W
04/09/2020 M54 MPH LANCASTER PA ASOS
&&
EVENT NUMBER CTP2000208
MARTINLocal storm report, Apr 10, 1:49 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
149 AM EDT FRI APR 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM NON-TSTM WND GST CAPITAL CITY AIRPORT 40.22N 76.85W
04/09/2020 M58 MPH YORK PA ASOS
&&
EVENT NUMBER CTP2000209
MARTINThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 9:12 PM EDT | Special Weather Statement | CTP | Blair, Huntingdon | 48 min |
| Apr 9, 11:18 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 42 min |
| Apr 10, 2:15 AM EDT | Freeze Watch | CTP | Adams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 1 more | 11 hr |
| Apr 10, 1:21 PM EDT | Freeze Warning | CTP | Adams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 1 more | 19 hr |
Nearby
Wind Advisories in Pennsylvania, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.